Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 6, NWS Columbia, SC

March 15, 2008Fairfield County, Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 15, 2008, 9:25 AM EDT for Fairfield County, Newberry County, South Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2008, 9:25 AM EDT (13:25 UTC)
Expired
Mar 15, 2008, 9:48 AM EDT
In force
23 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Newberry County, SC

The radar

The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 9:30 AM EDTHAIL 0.751 Ene Newberry, SC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 151325
SVRCAE
SCC039-071-151415-
/O.NEW.KCAE.SV.W.0006.080315T1325Z-080315T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
925 AM EDT SAT MAR 15 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1015 AM EDT

* AT 922 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEWBERRY...AND MOVING NORTHEAST AT 45 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PROSPERITY

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3433 8113 3416 8168 3417 8169 3433 8177
      3456 8126
TIME...MOT...LOC 1325Z 247DEG 39KT 3429 8160

$$
1 follow-up statement
000 
WWUS52 KCAE 151348
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
948 AM EDT SAT MAR 15 2008

SCC039-071-151358-
/O.CAN.KCAE.SV.W.0006.000000T0000Z-080315T1415Z/
FAIRFIELD SC-NEWBERRY SC-
948 AM EDT SAT MAR 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR NEWBERRY AND FAIRFIELD
COUNTIES IS CANCELLED...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3433 8113 3416 8168 3417 8169 3433 8177
      3456 8126
TIME...MOT...LOC 1348Z 247DEG 39KT 3439 8132

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 7:26 AM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 15, 7:26 AM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
726 AM EDT SAT MAR 15 2008

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE AREA TODAY. A
COLD FRONT WILL TRAIL THE LOW AND MOVE THROUGH AROUND MIDNIGHT
TONIGHT. THIS WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA TODAY THROUGH THIS EVENING. HIGH PRESSURE WILL MOVE IN LATE
TONIGHT THROUGH TUESDAY. THE HIGH WILL MOVE EAST TUESDAY NIGHT AND
ANOTHER COLD FRONT WILL APPROACH WEDNESDAY.

&&

.NEAR TERM /UNTIL NOON TODAY/...
SHOWERS AND THUNDERSTORMS DEVELOPED IN GEORGIA AND SPREAD
BOUNDARIES EAST INTO AREA EARLY THIS MORNING. AIRMASS BECOMING
MORE UNSTABLE WITH INCREASING MOISTURE AND LIS -4/-5. PW VALUES
INCREASING TO 1 TO 1.2 INCH DURING MORNING. WILL HAVE CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH NOON.

&&

.SHORT TERM /NOON TODAY THROUGH MONDAY/...
GOOD INFLUX OF MOISTURE TO AREA WITH PW VALUES REACHING 1.25 INCH.
H925-H850 WINDS BECOME SOUTH AHEAD OF APPROACHING LOW PRESSURE
THIS AFTERNOON AT 40-50 KT LATE IN AFTERNOON INTO EVENING HOURS.
NAM LIS -5 AND TOTALS 50-55. LOW NAM CAPES BELOW 100 BUT 0-3 KM
SRH VALUES 600-800 INDICATING VERY STRONG LOW LEVEL SHEAR. SPC HAS
OUTLOOKED CAE CWA IN A MODERATE RISK AREA. AGREE WITH THIS
ASSESSMENT. WITH THE VERY STRONG SHEAR...SEVERE THUNDERSTORMS AND
SUPER CELLS ARE POSSIBLE AND MAYBE EVEN ISOLATED TORNADOES.

AS COLD FRONT APPROACHES THIS AFTERNOON...PRESSURE GRADIENT
INCREASES. EXPECT WINDS TO BECOME SOUTHERLY AND INCREASE TO 10-20
KT THIS AFTERNOON. WINDS A BIT STRONGER THIS EVENING AS COLD FRONT
APPROACHES. ISSUED LAKE WIND ADVY EARLIER FOR WINDS BECOMING
SOUTHWEST 15-25 KT BY 8 PM THIS EVENING...THEN WEST 15-25 KT WITH
COLD FRONT NEAR MIDNIGHT. WILL CONTINUE LAKE WIND ADVY THROUGH 8
AM SUNDAY MORNING.

HIGH PRESSURE BUILDS IN SUNDAY THROUGH MONDAY. DRY WEATHER.
COOLER. HIGHS IN THE 60S AND LOWS UPPER 30S TO LOWER 40S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE WILL CONTINUE MONDAY NIGHT AND TUESDAY. HIGH MOVES
EAST TUESDAY NIGHT AS ANOTHER COLD FRONT APPROACHES WEDNESDAY. THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AS
WELL. COLD FRONT MOVES THROUGH AND HIGH PRESSURE RETURNS WITH DRY
WEATHER THURSDAY AND FRIDAY.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AT THE CURRENT TIME...A FRONTAL BOUNDARY IS STRETCHED ALONG THE
NORTHERN TIER OF OUR FORECAST AREA (FA)...WITH LIFR CIGS/VSBYS TO
THE NORTH OF IT. ACROSS OUR FA...AN AREA OF STRATUS WITH MVFR CIGS
HAS DEVELOPED. MESOSCALE CONVECTIVE SYSTEM OVER N GA RACING
EASTWARD...AND IS SHOWING A TREND TOWARDS SOME GRADUAL WEAKENING.
TIMING BRINGS THE ACTIVITY TOWARDS AGS/DNL BY 12 TO 13Z...AND
CAE/CUB/OGB AROUND 13 TO 14Z. WILL HANDLE WITH A TEMPO GROUP. ONCE
THAT BATCH ROLLS THROUGH...QUESTION INVOLVES WHETHER THE FRONT AND
ASSOCIATED LOWER CIGS/VSBYS COULD SHIFT FARTHER SOUTH...BEFORE
EVENTUALLY BEGINNING TO LIFT BACK NORTH AS A WARM FRONT THIS
AFTERNOON. AT THIS TIME...INDICATIONS ARE THAT THESE LOWER LIFR TO
IFR CIGS/VSBYS WILL REMAIN NORTH OF OUR TAF SITES.  HOWEVER...WILL
HANG ON TO MVFR CIGS AT CAE/CUB THROUGH MIDDAY...WHILE INDICATING
STRATUS DISSIPATING OR LIFTING AT AGS/DNL/OGB BY LATE MORNING.  WILL
EXPECT POTENTIAL FOR ADDITIONAL THUNDERSTORMS TO AFFECT OUR FA
LATER TODAY INTO THIS EVENING. SOME OF THESE COULD BE SEVERE.
SINCE TIMING AND LOCATION DIFFICULT TO ACCURATELY PREDICT...WILL
HANDLE THE ACTIVITY LATER TODAY WITH VCTS IN THE TAFS. EXPECT
GRADIENT WINDS TO PICK UP LATE TODAY AND TONIGHT AS LOW PASSES
BY...WITH CLEARING EXPECTED OVERNIGHT.

MVFR OR IFR CONDITIONS MAY OCCUR IN SCATTERED THUNDERSTORMS
WEDNESDAY. OTHERWISE...NO SIGNIFICANT AVIATION IMPACTS EXPECTED
DURING THE EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT SUNDAY
     FOR SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT SUNDAY
     FOR GAZ040-063>065-077.

&&
Hazardous weather outlook, Mar 15, 4:53 AM EDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
453 AM EDT SAT MAR 15 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
453 AM EDT SAT MAR 15 2008

...LAKE WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. THESE THUNDERSTORMS COULD PRODUCE LARGE HAIL...STRONG
DAMAGING WIND GUSTS...AND TORNADOES.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

In the hours before

Special weather statement, Mar 15, 8:50 AM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
850 AM EDT SAT MAR 15 2008

SCZ020-151330-
NEWBERRY-
850 AM EDT SAT MAR 15 2008

...A STRONG THUNDERSTORM WAS AFFECTING NEWBERRY COUNTY...

AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CROSS HILL...OR 8 MILES NORTHEAST OF
GREENWOOD...MOVING EAST AT 45 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 1:34 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more22 hr
Mar 15, 3:51 PM EDTSevere Thunderstorm WarningCAEFairfield24 min
Mar 15, 3:58 PM EDTTornado WarningCAEFairfield17 min
Mar 15, 4:04 PM EDTTornado WarningCAENewberry41 min
Mar 15, 4:06 PM EDTTornado WarningCAELancaster24 min
Mar 15, 4:16 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Richland44 min
Mar 15, 4:17 PM EDTTornado WarningCAEMcCormick43 min
Mar 15, 4:25 PM EDTTornado WarningCAEKershaw, Lancaster35 min
Mar 15, 4:40 PM EDTTornado WarningCAEFairfield, Lexington, Newberry, Richland50 min
Mar 15, 4:41 PM EDTTornado WarningCAEChesterfield34 min
Mar 15, 4:50 PM EDTTornado WarningCAEEdgefield, McCormick, Saluda40 min
Mar 15, 5:16 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter44 min
Mar 15, 5:21 PM EDTTornado WarningCAEAiken, Edgefield, Lexington, Saluda39 min
Mar 15, 5:23 PM EDTSevere Thunderstorm WarningCAEMcCormick52 min
Mar 15, 5:30 PM EDTTornado WarningCAERichland30 min
Mar 15, 5:36 PM EDTTornado WarningCAEEdgefield, McCormick39 min
Mar 15, 5:46 PM EDTTornado WarningCAELee44 min
Mar 15, 5:50 PM EDTTornado WarningCAECalhoun, Lexington, Orangeburg, Richland40 min
Mar 15, 5:56 PM EDTTornado WarningCAENewberry, Saluda34 min
Mar 15, 6:03 PM EDTTornado WarningCAEAiken, Edgefield, McCormick42 min
Mar 15, 6:18 PM EDTTornado WarningCAECalhoun, Clarendon, Orangeburg, Richland, Sumter42 min
Mar 15, 6:26 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland34 min
Mar 15, 6:32 PM EDTTornado WarningCAEAiken, Bamberg, Barnwell, Orangeburg43 min
Mar 15, 6:34 PM EDTTornado WarningCAEAiken, Barnwell41 min
Mar 15, 7:01 PM EDTTornado WarningCAEClarendon14 min
Mar 15, 7:14 PM EDTTornado WarningCAEBamberg, Orangeburg46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.